Workout supplements may enhance the efficiency of your exercise sessions, but these supplements may also have adverse effects. Although supplements such as creatine and pre-workout energy products are designed to promote positive effects, some herbal extracts and other ingredients have known side effects of which you should be aware. Because of the risk of side effects associated with workout supplements, you should consult a doctor prior to using them.
One of the most common side effects you may experience from workout supplement use is diarrhea. Diarrhea is a common side effect of creatine; you may also experience diarrhea from pre-workout and fat burning supplements, as both contain caffeine, a diuretic. Diarrhea is also associated with magnesium, a mineral that promotes protein synthesis, a key factor in muscle recovery and growth.
Although rare, the potential for liver damage does exist, depending on which workout supplements you take. According to the University of Maryland Medical Center, creatine usage may cause liver damage. Additionally, high-protein diets can cause or worsen liver damage; consumption of whey protein or weight gainers can put you at risk for this effect, as such supplements often contain an entire day's worth of protein in just one serving.
High Blood Pressure
Usage of some workout supplements may cause high blood pressure. Exercise alone can cause a temporary increase in blood pressure, and high blood pressure is also a known side effect of creatine and caffeine, both of which are often found in pre-workout and fat-burning supplements.
Consuming some workout supplements may trigger an upset stomach. The most common type of protein powder is whey protein, which is derived from dairy products. This protein contains the dairy sugar lactose; so if you are lactose intolerant, you may experience an upset stomach. Creatine and magnesium supplementation may also cause upset stomach.
Many workout supplements contain vitamin D, as this nutrient may promote increased testosterone levels, according to a study from the Medical University of Graz, Austria, published in the March 2011 issue of "Hormone and Metabolic Research." However, excess vitamin D can cause excessive calcium absorption in your intestines, which may cause kidney stones or other kidney damage. In addition, high-protein diets and creatine use may promote an increased risk of kidney damage.
Insomnia is a common side effect associated with caffeine, as it stimulates your central nervous system. In addition, many workout supplements contain yohimbine, an herbal extract purported to aid in fat burning and improved blood flow. This is also a stimulant that may trigger insomnia and rapid heartbeat.
Many stimulant-containing supplements also cause dehydration. They cause the body to generate more heat,, which causes loss of body fluid and raises dehydration risk, according to the Human Performance Resource Center. Dehydration may lead to lethargy, rapid heart rate, low-blood pressure, shock and possibly coma and death, according to MedlinePlus Medical Encyclopedia.
- University of Maryland Medical Center: Creatine
- National Institutes of Health Office of Dietary Supplements: Dietary Supplement Fact Sheet: Magnesium
- American Heart Association: High-Protein Diets
- Drugs.com: Caffeine Side Effects
- PubMed Health: Lactose Intolerance
- Hormone and Metabolic Research: Effect of Vitamin D Supplementation on Testosterone Levels in Men
- Human Performance Resource Center: What Are The Risks Associated With Stimulants In Fat Burners?
- MedlinePlus Medlical Encyclopedia: Dehydration
- MedlinePlus Medical Encyclopedia: Vitamin D
- Mount Auburn Hospital: Yohimbe